Alert archive / Maine / Wind Chill Advisories in 2015
Wind Chill Advisory 1, NWS Caribou, ME
NWS Caribou, ME issued this wind chill advisory at Jan 4, 2015, 2:35 PM EST for 4 counties in Maine. It took effect at Jan 5, 2015, 7:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2015, 2:35 PM EST (19:35 UTC)
- In effect from
- Jan 5, 2015, 7:00 PM EST
- Expired
- Jan 6, 2015, 9:50 AM EST
- In force
- 15 hr
- Issued by
- NWS Caribou, ME
Counties Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 108 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 650 m²/s²
- 0-3 km storm-relative helicity
- 984 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 1:34 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Jan 4, 1:34 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
134 PM EST SUN JAN 4 2015
.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS THE REGION THIS AFTERNOON.
STRONG LOW PRESSURE LIFTS NORTH OF THE AREA TONIGHT AND SENDS AN
ARCTIC COLD FRONT ACROSS THE AREA LATE TONIGHT AND MONDAY MORNING.
LOW PRESSURE WILL APPROACH FROM THE WEST TUESDAY AND WILL CROSS
THE AREA WEDNESDAY...AND WILL BE FOLLOWED BY ANOTHER STRONG COLD
FRONT. &&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM UPDATE...
P-TYPE HAS GONE OVER TO SLEET AND FREEZING RAIN/DRIZZLE FOR ALL
AREAS EXCEPT THE ST JOHN VALLEY WHERE ANOTHER ONE TO THREE INCHES
MAY FALL THIS AFTERNOON WITH AN ENHANCED AREA OF PRECIP MOVING
AHEAD OF THE LOW. THE LOW WILL TRACK UP THE ST LAWRENCE...JUST
NORTH OF THE STATE THIS EVENING. HAVE MAINTAINED THE ADVISORIES
THROUGH 7PM TO COVER THE MIXED PRECIP THREAT. DID CANCEL THE
REMAINDER OF HANCOCK AND WASHINGTON COUNTIES WITH TEMPERATURES AT
OR ABOVE FREEZING.
PREVIOUS DISCUSSION...
LOW PRESSURE WILL CONTINUE TO TRACK TO THE NORTHWEST OF THE STATE
TODAY. EXPECT PRECIPITATION TO GRADUALLY DIMINISH FROM SOUTHWEST
TO NORTHEAST ACROSS THE AREA BY THIS AFTERNOON. AS WARMER AIR
ALOFT MOVES ACROSS THE AREA EXPECT PRECIPITATION TO GRADUALLY
CHANGE TO SLEET AND FREEZING RAIN ACROSS DOWN EAST AREAS LATER
THIS MORNING AND THEN TO ALL RAIN AS THE PRECIPITATION WINDS DOWN
THIS AFTERNOON. ACROSS CENTRAL AND NORTHERN AREAS THE SNOW WILL
LINGER A BIT LONGER BEFORE CHANGING TO SLEET AND FREEZING RAIN
LATER THIS MORNING AND THIS AFTERNOON. TEMPERATURES WILL
CONTINUE TO GRADUALLY RISE TODAY REACHING THE LOW TO MID 30S
ACROSS CENTRAL AND DOWN EAST AREAS AND MID 40S NEAR THE COAST.
HOWEVER...TEMPERATURES ACROSS NORTHERN AREAS WILL REMAIN BELOW
FREEZING MUCH OF THE AFTERNOON RESULTING IN A CONTINUED THREAT
FOR SLEET AND FREEZING RAIN MUCH OF THIS AFTERNOON. SNOWFALL
ACCUMULATIONS WILL GENERALLY RANGE FROM 4 TO 6 INCHES ACROSS THE
REGION BEFORE THE PRECIPITATION CHANGES TO SLEET AND FREEZING
RAIN NORTH AND ALL RAIN DOWN EAST.
FOR TONIGHT...LOW PRESSURE TRACK TO THE NORTH OF THE REGION WITH
PRECIPITATION ENDING. SOME PATCHY FREEZING DRIZZLE WILL BE
POSSIBLE THROUGH EARLY THIS EVENING ACROSS NORTHERN AREAS
OTHERWISE EXPECT MAINLY CLOUDY SKIES WITH JUST AN ISOLATED
RAIN/SNOW SHOWER POSSIBLE MAINLY NORTHERN AREAS. TEMPERATURES THIS
EVENING WILL BE UNSEASONABLY MILD FOR THIS TIME OF YEAR BEFORE
BEGINNING TO FALL INTO THE 20S TO LOWER 30S BY DAYBREAK.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE BIG STORY WILL BE THE BITTER COLD AND EXTREMELY LOW WIND
CHILLS. A DEEP AREA OF LOW PRESSURE WELL NORTH OF MAINE WILL MOVE
INTO THE LABRADOR SEA MON AND COLD ARCTIC AIR WILL POUR INTO THE
REGION. TEMPERATURES WILL FALL ALL DAY MON...AND BY LATE
AFTERNOON WILL BE BELOW ZERO ACROSS THE NORTHERN HALF OF THE CWA
WITH SINGLE DIGITS FOR MOST OF THE DOWN EAST REGION. WIND CHILLS
WILL BECOME A CONCERN BY MID-LATE AFTERNOON ACROSS THE FAR
NORTH...AND THE LOW WIND CHILLS WILL SPREAD SOUTH DURING THE
NIGHT. SUSPECT THE LOWEST WIND CHILLS OF 30 TO 45 BELOW AND
POSSIBLY AS LOW AS 50 BELOW WILL BE FELT ACROSS THE FAR NORTH
WHERE WIND CHILL WARNINGS WILL LIKELY BE NEEDED. WIND CHILL
ADVISORIES WILL LIKELY BE REQUIRED FOR THE REMAINDER OF THE
CWA...ALTHOUGH ALONG THE COAST THE WIND CHILLS MAY NOT REACH
ADVISORY CRITERIA UNTIL VERY LATE MON NIGHT. WILL HOLD OFF ON ANY
HEADLINES FOR NOW GIVEN THE CURRENT STORM SYSTEM THAT IS IMPACTING
THE CWA. WILL MAKE MENTION OF THE DANGEROUS WIND CHILLS IN THE
HWO. THE AIR MASS DRIES OUT IN THE WAKE OF THE ARCTIC FRONT...BUT
WITH STRONG FLOW OVER THE OPEN ST LAWRENCE RIVER A STREAMER OR TWO
COULD LEAD TO SOME ISOLATED SNOW SHOWERS ACROSS NORTHERN MAINE.
TUESDAY WILL BE THE COLDEST DAY SO FAR THIS WINTER WITH
TEMPERATURES REMAINING BELOW ZERO ALL DAY ACROSS MUCH OF THE CROWN
OF MAINE WITH SINGLE DIGITS IN THE BANGOR AREA TO THE TEENS ALONG
THE IMMEDIATE COAST. THE PRESSURE GRADIENT SLACKENS PRETTY QUICK
AS HIGH PRESSURE BUILDS OVER THE REGION MON MORNING...SO ANY WIND
CHILL HEADLINES WILL LIKELY BE ABLE TO BE DROPPED BY LATE MORNING.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEAK LOW PRESSURE WILL ADVANCE TOWARD THE REGION TUE NIGHT AS A
SECOND LOW DEVELOPS ALONG A STRONG BAROCLINIC ZONE OFF THE NJ COAST.
THE SECONDARY LOW DEEPENS AND PASSES SOUTH OF THE GULF OF MAINE
TUE NIGHT. AN INVERTED/NORLUN TYPE TROUGH WILL EXTEND BACK TOWARD
THE COAST AND MAY PRODUCE A PERIOD OF SNOW ALONG AND NEAR THE
COAST. AT THIS TIME RANGE IT IS DIFFICULT TO SAY WHERE A POSSIBLE
BAND OF HEAVIER SNOW MAY SET UP...ALTHOUGH RIGHT NOW WOULD LEAN
TOWARD IT BEING JUST SOUTH OF OUR CWA. IN THE WAKE OF THIS SYSTEM
ANOTHER ARCTIC COLD FRONT CROSSES THE AREA LATE WED AND WED NIGHT
AND USHERS AN EVEN COLDER AIR MASS INTO THE AREA. ANOTHER ROUND OF
WIND CHILL HEADLINES LOOKS LIKELY. THU WILL LIKELY BE THE COLDEST
DAY OF THE WEEK WITH TEMPERATURES REMAINING BELOW ZERO ACROSS THE
NORTHERN HALF OF THE CWA WITH SINGLE DIGITS ABOVE ZERO FOR THE
DOWN EAST REGION. ANOTHER CLIPPER MOVES IN FROM THE WEST THU NIGHT
INTO FRIDAY WITH CLOUDS AND SOME SNOW...AND WILL BE FOLLOWED BY
YET ANOTHER SURGE OF ARCTIC AIR FOR THE START OF THE WEEKEND.
THERE ARE SOME INDICATIONS THAT THE PATTERN WILL RELAX AND BECOME
LESS AMPLIFIED BY THE FOLLOWING WEEK WHICH WOULD MEAN MORE
MODERATE TEMPERATURES.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: WIDESPREAD IFR/LIFR CONDITIONS AT ALL THE TERMINALS
TODAY IN WINTRY PRECIPITATION. RWY SNOW ACCUMULATIONS WILL RANGE
FROM 4 TO 6 INCHES AT MOST TERMINALS. SOME ICING IS EXPECTED AT
THE TERMINALS LATER TODAY AS PRECIPITATION CHANGES TO SLEET AND
FREEZING RAIN BEFORE ENDING.
IFR CONDITIONS CAN BE EXPECTED TO CONTINUE THIS EVENING IN LOW
CLOUDS AND AREAS OF FOG AND THEN BEGIN TO IMPROVE TO MVFR/VFR
AFTER MIDNIGHT AS WINDS BECOME WEST.
SHORT TERM: MOSTLY VFR MON-TUE...BUT POCKETS OF MVFR ARE POSSIBLE
ACROSS NORTHERN MAINE MON WITH POSSIBLE BRIEF PERIODS OF IFR IN
ANY ISOLATED SNOW SHOWERS. MOSTLY MVFR WED AT THE NORTHERN
TERMINALS WITH THE POTENTIAL FOR A PERIOD OF IFR IN SNOW AT THE
DOWN EAST TERMINALS.
&&
.MARINE...
10AM UPDATE...THE FIRST ROUND OF STRONGER WINDS IS
DECREASING...BUT WILL PICK UP AGAIN LATE THIS AFTERNOON AND
EVENING. AFTER ANOTHER SLIGHT DECREASE LATER THIS EVENING...WINDS
WILL SHIFT TO THE SW AND A STRONG CONTINUOUS GALE WILL COMMENCE
AFTER MIDNIGHT AND LAST THROUGH MONDAY.
NEAR TERM: A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH
TONIGHT. THERE COULD BE A FEW GUSTS TO 35 KTS AT TIMES. WINDS WILL
THEN BEGIN TO INCREASE TO GALE FORCE LEVELS LATE TONIGHT AND A
GALE WATCH HAS BEEN ISSUED. EXPECT VISIBILITY TO BE REDUCED TO 1
TO 3 NM IN PRECIPITATION TOADY.
SHORT TERM: WILL ISSUE A GALE WATCH STARTING AT 10Z TONIGHT AND WILL
RUN IT OUT THROUGH MON EVENING FOR NOW. STRONG COLD AIR ADVECTION
COMBINED WITH STEEP LAPSE RATES AND BL WIND OF 40-50 KNOTS WILL
EASILY MAKE FOR GALE FORCE GUSTS AND LIKELY SUSTAINED GALE FORCE
WIND AT TIMES. THE WIND WILL BEGIN TO SETTLE DOWN GRADUALLY MON
NIGHT. THE WIND AND SEAS SHOULD BE BELOW ADVISORY LEVELS BY LATE
TUE MORNING THROUGH WED. ANOTHER STRONG SCA OR GALE LIKELY BY WED
NIGHT AS ANOTHER SURGE OF ARCTIC AIR MOVES OUT OVER THE WATERS.
THE OTHER CONCERN THIS WEEK WILL BE FOR PERIODS OF MODERATE TO
HEAVY FREEZING SPRAY...LIKELY STARTING MON NIGHT.
&&
.CLIMATE...
THE DECEMBER CLIMATE SUMMARY IS NOW AVAILABLE ON THE
NEWS HEADLINES ON THE TOP OF OUR WEB PAGE. WE HAVE ALSO PRODUCE A
YEAR IN REVIEW FOR 2014 THAT IS ON OUR NEWS HEADLINES AT:
WWW.WEATHER.GOV/CAR
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
MEZ001>006-010-011-015-031-032.
MARINE...GALE WARNING UNTIL 1 AM EST TUESDAY FOR ANZ050>052.
&&
NEAR TERM...DUDA/MCW
SHORT TERM...CB
LONG TERM...CB
AVIATION...DUDA/MCW/CB
MARINE...DUDA/MCW/CB
CLIMATE...Hazardous weather outlook, Jan 4, 1:17 PM EST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 117 PM EST SUN JAN 4 2015 MEZ016-017-029-030-051830- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON- 117 PM EST SUN JAN 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIND CHILLS OF 20 TO 30 BELOW ARE EXPECTED LATE MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ001>006-010-011-015-031-032-051830- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 117 PM EST SUN JAN 4 2015 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. DANGEROUS WIND CHILLS OF 30 TO 45 BELOW ARE EXPECTED MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-051830- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 117 PM EST SUN JAN 4 2015 ...GALE WARNING IN EFFECT UNTIL 1 AM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. MODERATE TO HEAVY FREEZING SPRAY IS POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:31 AM EST | Gale Watch | CAR | 3 hr | |
| Jan 4, 6:29 AM EST | Gale Warning | CAR | 44 hr | |
| Jan 4, 2:35 PM EST | Wind Chill Warning | CAR | Aroostook, Penobscot, Piscataquis, Somerset | 43 hr |
Nearby
Wind Chill Advisories in Maine, 2015Every wind chill advisory in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.